Hair and Weight Gain

So – I am still losing handfuls of hair from my head when I shampoo. And….now I am experiencing some weight gain – about 7 pounds so far. I have not been using the treadmill as often as I should, so that accounts for some weight gain, and I have been prescribed Citalopram for anxiety. That was a couple of months ago. It may cause weight gain, so I am not quite ready to lay the blame for it on the Fosamax. Not yet.

 

I Needed a Rest

I am back, after completing the fourth and final chemotherapy treatment and then the 16 doses of radiation.

Now it’s Herceptin infusions continuing, every three weeks, through May 2014. And a MUGAscan every three months, (the next in February 2014) followed by a check with the oncologist.

I could have posted here sooner. While the fourth dose of chemotherapy made me feel terrible, the radiation was simple, and I felt okay. I was just tired of the subject. You know, every time I turned around there was  someone talking about cancer. I got sick of it.

After the chemo was done,  my hair started to grow back and I was no longer bald after about 5 weeks. I can now go without a wig or hat and not feel too self-conscious. The hair is the same color it was before the chemotherapy, but it is wavier that before – I had some natural wave prior.

My worst symptom after chemo is this – breaking and soft fingernails. I could see the white lines on the nails, caused by each of the four chemos. Finally, after five months, my nails are nearly grown out and no longer show any white. I hope from here on they will grow and not break. I bought some nail strengthener and have used that with some success. And non-acetone nail enamel remover.

The radiation was okay. Here is how each day was:

I arrived at the cancer center and took the elevator to the radiation floor. I put my appointment sheet in the holder on the wall, effectively “checking in”. Then I went to the change room, put my clothes in the bag I brought in each day, and put on a nightgown and robe. Then I went to to the waiting area. I rarely had to wait more than a very few minutes before I would be called in. This made the whole experience must less stressful, since it was daily, Monday through Friday. I was taken to the room where a narrow cot was placed just under a large machine. The staff brought a warm blanket. I removed my robe, and lay down, removing the nightgown so the breast was exposed. The staff put the warmed blanket around my arms, which I had now put up above my head, grasping at two handles to stay steady on the little table/bed.

Then the staff left the room. The machine swung up and over and then emitted a little sound. After a moment, it moved up and around to the other side, and again made a sound. Then it resumed it’s normal position above my head, and the staff returned. I was all done!

Once every seven days, the staff had to take some readings, and this took a couple of minutes extra.

I had to lay down every day, for a total of one hour, with the breast exposed to air. And I had to use Glaxal Base often. The staff said 5 or 6 times per day. I slathered it on, and had only a tiny bit of redness on the skin.

It was not too bad at all. The staff helped a lot with their kindness. I was never self-conscious with any of them, either male or female, during the procedures.

Third Chemotherapy

Well, the third treatment was a lot worse than the first two.  I was ill – a general feeling of illness, as though I had the flu – for about 10 days. I now feel better, just in time for this Friday’s bloodwork and appointment with the oncologist. The fourth and last chemotherapy is set for July 29th, so as long as the blood work is good that will go ahead.

I have had an appointment with the radiation oncologist, and on August 7th will have a CT scan and the marking will be done for the radiation treatments. I will see this doctor every Wednesday morning during the course of the 16 radiation treatments. They begin August 26th.

The doctor told me to use Glaxal Base cream on the breast, as the radiation can cause skin irritation, even like a sunburn. He says to leave the area exposed for an hour per day during the treatment. Also, he says the skin may darken. There may be damage to a small part of my right lung – there may be scarring there. There’s a tiny risk of developing cancer!

 

Chemo – The Effects

It is now day 13 since the first chemotherapy treatment. I was nauseous and also had a general feeling of  illness for several days.  Days 10 to 14 are when my blood cell counts are lowest, I learned from the chemotherapy nurse.  I feel quite well today. It has not been a bad two weeks, but there are 10 weeks more to go, along with 3 more treatments.

I have an appointment Wednesday to have my head shaved, to learn how to put on the wig, and also to buy supplies for wig care, a turban and a sleep cap. The shop does all this, and sent me a free 12 oz. mug the other day – what  nice surprise.

On Friday, the 14th, I have a blood test, and also an appointment with the medical oncologist. She will likely let me know whether my counts are high enough for the scheduled Chemo 2 on Monday the 17th.

I have not started to lose any hair – yet – but tomorrow is day 14 and I’ve been told that is when it will start.

I dread the side effects to come, but there isn’t any way to avoid them. Maybe I will be lucky and not have too many!

1